Methylprednisolone Shot-Linked Fungal Infections Investigated

Methylprednisolone Shot-Linked Fungal Infections Investigated
Methylprednisolone Shot-Linked Fungal Infections Investigated

(HealthDay News) – For patients who received epidural, paraspinal, or joint infections with contaminated lots of methylprednisolone acetate, infections caused by the outbreak associated pathogen Exserohilum rostratum result in a spectrum of clinical disease, according to a study published in the Oct. 24 issue of the New England Journal of Medicine.

Tom M. Chiller, MD, MPH, TM, from the U.S. Centers for Disease Control and Prevention in Atlanta, and colleagues reviewed the medical records for outbreak cases reported to the CDC before Nov. 19, 2012. Polymerase chain reaction assays and immunohistochemical testing were performed to identify pathogens.

The researchers found that 81% of the 328 patients without peripheral-joint infection who were included in the investigation had central nervous system (CNS) infection, and 19% had non-CNS infections. Of the 268 patients for whom samples were available, 36% had laboratory evidence of E. rostratum. For patients with CNS infections, there was a significant correlation between strokes and increased severity of abnormalities in cerebrospinal fluid. Non-CNS infections developed in patients with and without meningitis and were more frequent with a longer interval from last injection to diagnosis.

"Ongoing analyses of epidemiologic and clinical data from this fungal outbreak may further our knowledge about the pathophysiology of exserohilum infection and contribute to a better understanding of treatment and diagnostic options for iatrogenic CNS and paraspinal fungal infection," the authors write.

Abstract
Full Text

Loading links....